Heroin is an illicit semi-synthetic opiate and powerful central nervous system (CNS) depressant. Due to its euphoric effects, heroin has a high potential for abuse, dependence, and, ultimately, addiction.
Heroin creates a “downer” effect that rapidly induces a state of relaxation and intense feelings of well-being. This effect is related to chemical changes in the pleasure and reward centers of the brain. Just like other opioids, heroin use alters the brain’s perception of pain, reducing feelings of discomfort.
Signs of Heroin Addiction and Use
Heroin users, especially those with a history of drug abuse, may, at least in the beginning, be able to conceal signs of their heroin use. After a while, though, their loved ones may notice several signs of heroin consumption, which may be evident both during and after use:
- Shortness of breath
- Dry mouth
- Constricted pupils
- Abrupt changes in behavior or actions
- Cycles of alertness followed by sudden drowsiness, or being “on the nod”
- Droopy appearance and heaviness in the extremities
The aforementioned signs are not necessarily unique to heroin use. A more conclusive warning sign of heroin abuse is the presence of paraphernalia used to administer heroin, which may include the following:
- Needles or syringes
- Straws or tubes (used to inhale fumes)
- Burned spoons, gum wrappers, or aluminum foil
- Missing shoelaces (used as a tie for injection sites)
- Small plastic bags containing white powdery residue
Regular users begin to build a tolerance to heroin, resulting in increases in the frequency and amount of heroin consumption. With increased use, more obvious physical symptoms of heroin addiction tend to emerge:
- Extreme weight loss
- Chronic runny nose
- Needle track marks visible on arms, legs, and other areas of the body
- Infections, sores, or abscesses at injection sites
- Cuts, bruises, and scabs from picking at skin
Side Effects of Heroin Withdrawal
Heroin users will frequently continue consuming the drug due to the fear of painful withdrawal symptoms that manifest when they stop. Heroin withdrawal symptoms are a sure-fire sign of physiological dependence. These symptoms can onset within a few hours after the cessation of prolonged use, and may include the following:
- Intense cravings
- Excessive sweating
- Bone aches and pains
- Nausea and vomiting
- Intense cramping in limbs
- Episodes of crying
- Cold sweats and chills
- Runny nose
Someone experiencing withdrawal symptoms following prolonged heroin dependence is at risk for further adverse and severe medical consequences, including death when other medical complications are present.
Signs of Heroin Use
Side effects of heroin use and dependence will vary as the disease advances. Other chemical dependencies may compound substance abuse complications and the effects of heroin use.
Following heroin use, the user experiences an initial “rush” that usually includes a warm feeling and flushing of the skin and a heavy sensation in the arms and legs. Given the difficulties of accurately calibrating the dosage of such a powerful unregulated narcotic, this initial rush can later be followed by nausea, vomiting, and relentless itching.
Short-term physical side effects of heroin use may include the following:
- Depressed respiration and slowed breathing
- Clouded mental functioning
- Decreased pain from physical conditions and emotional issues
- Compulsive scratching or picking at skin
Heroin dependence can produce serious health conditions and potentially-life-threatening complications, including the following:
- Heart problems
- Bacterial infections
- Liver disease
- Chronic pneumonia or other pulmonary conditions
- Blood clots and tissue death from collapsed veins or drug impurities
Because heroin addicts are usually unaware of the strength of the heroin they purchased or what it may be adultered with, they are at high risk of overdose and death. Moreover, research has shown that after five years of use the average heroin user has a 90% likelihood of having contracted hepatitis C. Someone who injects heroin is also at heightened risk for the transmission of HIV and other blood-borne diseases due to the sharing of non-sterile needles.
Signs of Overdose
If you are concerned that someone close to you is getting too high, it is critical that you do not leave them alone. If the person is still conscious, make sure they stay alert and try to walk them around. Also, continually monitor their breathing rate and quality.
If they are unconscious and unresponsive, stay close to them and call 911 immediately.
The following are signs of a heroin overdose:
- Unresponsive to stimuli
- Awake, but unable to talk
- Extremities are limp
- Face is very pale or clammy
- Pulse is slow, erratic, or absent
- Breathing is labored or stopped
- Cyanosis (bluish lips and nails)
- Choking or gurgling sounds
Keep in mind that it is quite unusual for someone to die immediately from an overdose. When people survive, it’s usually because someone else was there to respond and the overdosing individual received prompt medical attention and naloxone to reverse the CNS depressant effects.
Heroin Administration and Basis for Addictive Properties
Heroin can be administered by snorting, smoking, or injecting. Injection induces the fastest rush and greatest effects, usually within seconds. When smoked from a pipe or other apparatus or snorted intranasally, effects are typically felt within 10-15 minutes.
After administration, heroin crosses the blood-brain barrier and is then converted to morphine, which attaches to opioid receptors. Opioid receptors then produce a surge of dopamine, one of the body’s most powerful feel-good neurotransmitters.
Dopamine is a chemical released naturally in response to evolutionary rewards, such as eating and sex. However, heroin creates an abnormally large amount of dopamine, which inundates the CNS and effectively produces feelings of euphoria. Due to these intense, pleasurable effects, the user understandably seeks to re-experience the high.
He or she may use heroin repeatedly in an attempt to recreate those feelings, and upon repeated use, the body begins to develop tolerance and dependence. Dependence compels the person to continue using, and tolerance compels them to use increasing amounts. This pattern of use will rapidly lead to addiction, which is characterized by persistent, compulsive, drug-seeking behavior in the face of adverse consequences.
Treatment for Heroin Addiction
Heroin use and addiction are serious medical conditions and may require extra care from addiction specialists experienced in opioid detox and withdrawal. Discontinuing long-term heroin use abruptly without medical intervention can cause serious medical complications and result in relapse.
Harmony Treatment and Wellness is a leading recovery center for men and women who are suffering from heroin abuse, other drug addictions or alcoholism, and co-occurring mental health disorders. We employ highly-trained clinical staff who specialize in addiction and deliver evidence-based, therapeutic services to clients in desperate need of professional medical assistance and compassion.
Call us today to discuss treatment options and learn how we can help you on your path to sobriety and long-term wellness!